Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Lubbock, TX

March 28, 2017Garza County, Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 28, 2017, 8:27 PM CDT for Garza County, Kent County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 8:27 PM CDT (01:27 UTC)
Expired
Mar 28, 2017, 8:46 PM CDT
In force
19 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 78 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:51 PM CDTSevere Thunderstorm WatchSPC8 hr
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS54 KLUB 290127
SVRLUB
TXC169-263-290200-
/O.NEW.KLUB.SV.W.0025.170329T0127Z-170329T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
827 PM CDT TUE MAR 28 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  West central Kent County in northwestern Texas...
  Northeastern Garza County in northwestern Texas...

* Until 900 PM CDT

* At 827 PM CDT, a severe thunderstorm was located 8 miles north of
  Justiceburg, or 8 miles northwest of Lake Alan Henry, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Post and Lake Alan Henry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

LAT...LON 3309 10135 3328 10145 3340 10128 3340 10104
      3315 10080 3304 10104 3304 10118
TIME...MOT...LOC 0127Z 231DEG 34KT 3316 10115 

HAIL...1.25IN
WIND...60MPH
 
$$

07
1 follow-up statement
990 
WWUS54 KLUB 290146
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
846 PM CDT TUE MAR 28 2017

TXC169-263-290156-
/O.CAN.KLUB.SV.W.0025.000000T0000Z-170329T0200Z/
Kent TX-Garza TX-
846 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KENT AND
NORTHEASTERN GARZA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Texas.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Texas.

LAT...LON 3309 10135 3328 10145 3340 10128 3340 10104
      3315 10080 3304 10104 3304 10118
TIME...MOT...LOC 0145Z 231DEG 34KT 3327 10098 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:06 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 28, 7:06 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
706 PM CDT Tue Mar 28 2017

.AVIATION...
Tricky aviation forecast with convection, low clouds and gusty
winds all expected this TAF cycle. A thunderstorms is currently
in the process of exiting KCDS, but more upstream development
means off and on convection there well into the evening/overnight
hours. KPVW and KLBB are currently between activity, but
additional lift coupled with a Pacific front moving into the
relatively moist air lingering at the terminals will bring a good
chance of more showers/storms through the evening hours. There may
be a lull in activity late this evening (around and after
midnight), but more showers, perhaps a storm or two, will be
possible at the terminals around and after daybreak Wednesday.
Within the storms, gusty and erratic winds and hail will be
possible. Ceilings will vary from VFR to IFR through the evening,
with sub-VFR conditions also expected behind a cold front that
will move through the terminals Wednesday morning. Breezy
northerly/northwesterly winds will follow the front too.

&&

.UPDATE...
Have updated PoP, weather, temperature, wind and dewpoint grids
given recent trends and observations. Another round of lift moving
out of New Mexico, coupled with a Pacific front running into the
better low-level moisture/instability, will help provide
additional convection moving from west to east across the area
this evening. There is still enough instability and plenty of wind
shear to keep the risk of severe storms going this evening,
though the cooling boundary layer should tend to mitigate the
tornado threat with time. The updated products have been sent.

&&

.PREV DISCUSSION... /issued 356 PM CDT Tue Mar 28 2017/

DISCUSSION...
The main focus for the forecast will be in the immediate future
concerning severe potential. Storms have already been firing for the
past few hours and are expected to continue into the late
afternoon/early evening. Along with hail one of the main threats for
areas off the caprock is tornadoes as the warm front begins to push
northward and the dryline pushes eastward. The main area of concern
with tornadic activity will be along the triple point. One big
question concerning convection will be the redevelopment of
thunderstorms across the South Plains later this evening as the
dryline temporarily retreats westward. Most high-res models show
redevelopment of convection along the dryline as far west as the
TX/NM state line. Given that models are in a consensus with
redevelopment of convection along the dryline and the dryline does
show current signs of retreating likely PoPs will be extended
northwestward across the FA after 00Z but quickly drop off starting
around midnight from west to east. This will also be supported by
upper level lift moving in from NM that has already allowed for
convection to develop west of the FA.

For the long term there are no significant changes with the
exception of possible precip for later this weekend. Both global
models have come in much drier for the FA with more southwesterly
flow aloft. While PoPs are still present in the current forecast
they have been lowered to slight chance and may need to be dropped
depending on future evolution of the forecasted upper low.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Mar 28, 5:12 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
512 PM CDT Tue Mar 28 2017

TXZ021>044-292215-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
512 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected to continue into this
evening, mainly along and east of Interstate 27 into the Rolling
Plains. Large hail up to tennis ball size and damaging wind gusts
to 60 MPH will be the main threats. Isolated tornadoes are also
likely with the greatest potential across the southeast Texas
Panhandle into the Rolling Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures and strong winds may create elevated to critical
fire weather conditions on Friday and Saturday afternoons across
the South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely through this evening.

In the hours before

Local storm report, Mar 28, 4:21 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             8 NW RALLS              33.76N 101.48W
03/28/2017  E1.50 INCH       CROSBY             TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB1700094

JM
Local storm report, Mar 28, 4:54 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          11 W GUTHRIE            33.63N 100.51W
03/28/2017                   KING               TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1700095

JGD
Local storm report, Mar 28, 5:29 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     9 W GUTHRIE             33.63N 100.48W
03/28/2017                   KING               TX   STORM CHASER

            SHEET METAL AND POWER POLE SHEARED OFF

&&

EVENT NUMBER LUB1700096

JGD
Local storm report, Mar 28, 5:38 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 NW DOUGHERTY          33.98N 101.14W
03/28/2017  E1.00 INCH       FLOYD              TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700097

JM
Local storm report, Mar 28, 6:13 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
613 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 S NORTHFIELD          34.27N 100.60W
03/28/2017  M59 MPH          MOTLEY             TX   MESONET

&&

EVENT NUMBER LUB1700098

JGD
Local storm report, Mar 28, 6:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 NNE PETERSBURG        33.88N 101.59W
03/28/2017  E1.00 INCH       HALE               TX   STORM CHASER

            COVERING ROAD AT FM 54/FM 788 OVER AN INCH DEEP

&&

EVENT NUMBER LUB1700099

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:39 PM CDTAreal Flood AdvisoryLUBCottle, Dickens, King, Motley111 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.